Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 230, NWS Pueblo, CO

September 30, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 30, 2004, 3:15 PM MDT for El Paso County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2004, 3:15 PM MDT (21:15 UTC)
Expired
Sep 30, 2004, 4:00 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 302115
SVRPUB
COC041-302200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 400 PM MDT.

* AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELLICOTT...OR 26 MILES EAST OF COLORADO
  SPRINGS...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER YODER BY 325 PM MDT.
  OVER RUSH BY 340 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3896 10441 3880 10443 3877 10406 3894 10406

$$
METZE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:50 PM MDT, 25 minutes earlier.

Area forecast discussion, Sep 30, 2:50 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MDT THU SEP 30 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY: THE UPPER LOW WAS LOCATED OVER THE WY/UT/CO JUNCTION
THURSDAY AFTN...WITH VORT LOBES ROTATING AROUND THE LOW SPAWNING
CONVECTION...ESPECIALLY ACROSS THE PALMER DIVIDE AND RAMPART RANGE.
MUCH OF THE CWA WAS PARTLY TO MOSTLY CLOUDY...MORE SO FURTHER WEST...
BUT THE SE CORNER OF THE STATE WAS MOSTLY SUNNY WITH TEMPS IN THE
UPPER 70S AND A STRONG SW SURFACE WIND.

TONIGHT: THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO THE EAST
ACROSS WY AND CO THIS EVENING AS AN OPEN WAVE...BUT CONTINUED
INSTABILITY AND OROGRAPHICS SHOULD HELP THE POTENTIAL FOR SOME
ISOLATED TO LOW SCATTERED SHOWERS GOING THROUGH THE NIGHT. THIS IS
ESPECIALLY TRUE ON THE FRONT END OF THE FORECAST PERIOD SINCE
HEALTHY CONVECTION IS ONGOING OVER THE RAMPART RANGE AND EL PASO
COUNTY. ONGOING MIN TEMP AND WIND GRIDS LOOKED GOOD SO LITTLE
CHANGE NEEDED.

TOMORROW: THE UPPER TROUGH IS EXPECTED TO MOVE OUT INTO THE
CENTRAL US PLAINS DURING THE DAY...WITH NW FLOW ALOFT SETTLING
IN. MODELS ARE INDICATING THAT A COLD FRONT WILL DROP DOWN THE
EASTERN PLAINS EARLY IN THE AM...CROSSING THE PALMER DVD SOME TIME
BETWEEN 12Z AND 15Z. TRYING TO PINPOINT FRONTAL PASSAGE A LITTLE
BETTER...HAD TO ADJUST POP GRIDS SLIGHTLY TO ACCOUNT FOR HIGHER
SHOWER AND STORM CHANCES RIGHT ALONG AND IMMEDIATELY BEHIND THE
FRONT. MAX TEMP GRIDS WERE IN GOOD SHAPE...WITH JUST SLIGHT
ADJUSTMENTS NEEDED IN A FEW LOCATIONS. IN ADDITION...MAX TEMP AT MOST
LOCATIONS ALONG THE FRONT RANGE AND EAST SHOULD BE OCCURRING BY NOON
THEN COOLING TO STAYING STEADY THE REST OF THE AFTN. MOORE//

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

UPSLOPE FLOW FADES AWAY QUICKLY SATURDAY NIGHT...WITH POPS TAPERING
OFF MOST AREAS BY 06Z. WILL STILL KEEP AT LEAST SOME SLIGHT CHANCES
GOING OVER THE MTS AND ALONG THE NM BORDER WHERE UPSLOPE LASTS A
LITTLE LONGER. COULD CLEAR OUT QUICK ENOUGH FOR SOME VERY PATCH FROST
ON THE PLAINS...THOUGH WILL REFRAIN FROM ADDING TO THE GRIDS YET.
FOR SAT...WEAK LEE TROUGH REFORMS ON THE PLAINS AS SURFACE HIGH
MOVES INTO THE MIDWEST. STILL ENOUGH MOISTURE FOR SOME SLIGHT CHANCE
POPS OVER MUCH OF THE AREA IN THE AFTERNOON...BEST CHANCES MTS.
WENT JUST A SHADE BELOW GUIDANCE MAXES AS MODELS TEND TO WARM
THINGS UP A LITTLE TOO QUICKLY IN THESE SITUATIONS.

FOR SUNDAY...SHOULD BE WARMER AHEAD OF NEXT COLD FRONT PUSHING SOUTH
OUT OF THE NRN PLAINS. NUDGED UP MAX TEMPS SLIGHTLY TO NEAR
GUIDANCE NUMBERS. LEFT JUST SOME ISOLATED -TSRA OVER THE MTS AS ETA
AND GFS HINT AT SOME CONVECTION IN THE AFTERNOON. COLD FRONT PUSHES
SOUTH ACROSS THE PLAINS BY SUNDAY EVENING...WITH SLIGHT COOLING ON
MONDAY A RESULT. KEPT THE LOW POPS GOING MON-THU AS WEAK UPPER LOW
OVER THE ERN PACIFIC EDGES EASTWARD...WITH TEMPERATURES REMAINING
NEAR SEASONAL NORMS.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 30, 6:50 AM MDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT THU SEP 30 2004

COZ058>089-093>099-011300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND INTO THE EVENING HOURS...WITH THE BEST CHANCES FOR
PRECIPITATION OVER THE MOUNTAINS.  THE MAIN THREATS FROM
THUNDERSTORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY
HEAVY RAIN...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL MOVE ACROSS THE SOUTHEASTERN COLORADO PLAINS ON
FRIDAY...BRINGING COLDER TEMPERATURES...SCATTERED RAIN AND SNOW
SHOWERS...ALONG WITH ISOLATED THUNDERSTORMS. SOME LIGHT SNOW
ACCUMULATIONS MAY BE POSSIBLE FRIDAY AND FRIDAY EVENING IN THE
MOUNTAINS AND ADJACENT PLAINS...GENERALLY ABOVE 7500 FEET.

THERE WILL A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO ON
SATURDAY...AND ACROSS THE MOUNTAINS SUNDAY. ISOLATED SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA TUESDAY AND
WEDNESDAY...WITH THE MAIN THREATS FROM ANY STORMS BEING CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Sep 30, 2:50 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MDT THU SEP 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NNW SCHRIEVER AFB     38.87N 104.54W
09/30/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

&&

MOORE

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.